The Centers for Disease Control and Prevention (CDC), in collaboration with the Food and Drug Administration (FDA), has issued an alert regarding a multi-state outbreak of Burkholderia cepacia infections.
Per CDC guidance, “These infections have occurred primarily in ventilated patients without cystic fibrosis and who are being treated in intensive care units. Preliminary information indicates that a contaminated liquid docusate product might be related to cases in one state. Until more information is available, CDC recommends that facilities not use any liquid docusate products for patients who are critically ill, ventilated, or immunosuppressed. Institutions with non-cystic fibrosis patients in whom there are B. cepacia infections should sequester all liquid docusate products.”
At this time, the FDA has not issued a recall of specific docusate sodium products; however, if you feel a patient meets the above criteria and you would like an alternate therapy recommendation please contact the patient’s physician.
For additional information and updates, please visit the sites below:
In a recent JAMA Intern Med article, a patient case describing an allergic reaction to a PPI is presented. The article reiterates that PPIs are not recommended for use with steroid therapy unless NSAIDs are prescribed and highlights the adverse effects associated with PPIs. In addition to dermatologic drug reactions, these include renal disease and increased risk of fractures and Clostridium difficile infection.
Re-evaluate the need for a PPI before prescribing and prescribe for short term use when indicated. In patients currently prescribed PPIs, reassess the continued need for therapy and discontinue if no longer needed.
Links to JAMA Intern Med abstract (05/2016)
Terminal secretions, also known as “death rattle”, is a type of noisy breathing from retained secretions that sounds like snoring or rattling during the inspiratory and expiratory phases of respiration. The clinical and ethical “dilemma” in managing this symptom continues to be topic of discussion, especially considering recent increased costs of anticholinergic medications commonly used in its management.
An article in the December 2014 Journal of Hospice & Palliative Nursing introduces a patient case and the lack of compelling scientific evidence for the efficacy of pharmacologic treatment. The authors also highlight potentially avoidable adverse events from the use of anticholinergics such as sedation, confusion and dry mouth and recommend family education and non-pharmacologic interventions.
Despite being published in 2014, this article remains relevant today and important for the reevaluation of anticholinergics and their place in the management of dying persons.
The Center to Advance Palliative Care (CAPC) is a national organization dedicated to increasing the availability of quality palliative services for people facing serious illness. CAPC provides peer-reviewed, evidence-based summaries of key palliative care topics, termed “Fast Facts”. Two recently released Fast Facts that focus on Opioids and substance abuse disorder are excellent resources for hospice clinicians. Fast Facts #311 (Opioids/Chronic Pain Substance Abuse Disorder #1) and #312 (Opioids/Chronic Pain Substance Abuse Disorder #2) discuss the assessment and initiation of opioid therapy in patients with a history of a substance use disorder (SUD) and highlight expert suggested strategies for opioid monitoring in this population.
Link to Palliative Care Network of Wisconsin (PC NOW): Palliative Care Fast Facts and Concepts article abstract (May 3, 2016)